From Crystal Lake, Illinois, USA:
I only have one kidney, and I have recently been on a low carb diet (on my own), hoping to prevent diabetes. I went on 30 grams of carb (per day), no sugar -- except for aspartame, no limits on protein or fats for 10 days. I then went to my doctor (who was not aware of my diet) for blood tests and a urinalysis.
I felt great until that evening when I suddenly felt very tired, I could not eat my dinner and just felt like something was really wrong. I dip-sticked my urine. I had elevated ketones and a trace of blood on the dip-stick, but there was no evidence of elevated protein. I wondered how this might affect my tests earlier that day. A week later I found out my BUN was17 mg/dl, my creatinine was 1.1, my glucose was119 mg/dl [6.6 mmol/L], and my A1c was 7.4%. What is scaring me the most is the urinalysis results: microalbumin -- 89.0, creatinine -- 31 mg/dl, and microalbumin/creatinine -- 287.1. This last number has me terrified, and my doctor says this proves I have diabetes and must do something immediately.
About a month ago, there was no protein in my urine. Could the low carb diet have caused this? Also I take Catapres, thyroid medication, Ativan and Benadryl on a daily basis. Could any of these drugs cause my blood sugar to rise and effect the A1c? I am afraid for my kidney. Am I in serious trouble here?
I would agree that it sounds like you have diabetes since you have a high hemoglobin A1c. The elevated microalbumin/creatinine ratio is an indicator of elevated albumin in the urine. The urine microalbumin test can be increased by a high-protein diet, a high blood sugar at the time of the urine test, increased exercise, and poorly controlled blood pressure. It would be helpful to repeat the tests after you have been treated for the diabetes, the blood pressure, and microalbumin excretion.
The elevated microalbumin in the face of diabetes is usually an indication to use a class of medications called ACE inhibitors. In addition, another class of related medications, called angiotensin receptor blockers, has also shown to have protective effects on the kidney with diabetes. These medications have been studied and have been shown to protect your kidneys with long-term use. You should talk to your physician about being on one of these medications.
I am not sure whether the diet caused this or not, but, because the high-protein diet can increase protein in the urine, it would be a reason not to eat a high-protein diet. Whether the diet raised the level to the degree you have, I am not sure. One way to find out would be to repeat the urine test off the high protein and if it is still high, begin an ACE inhibitor. No matter what, you need to address the treatment of your elevated blood sugars.
[Editor's comment: Testing for diabetes should include blood sugar levels performed by a medical laboratory. The timing of the sample (fasting, random, or postprandial) would influence how high a level is considered abnormal. See Classification and Diagnosis of Diabetes for further information.
Occasionally, lab blood sugar testing might be normal or only slightly elevated (as it was in your case) in an early case of diabetes; repeat blood sugar testing at the same or a different time, or performing a glucose tolerance test, might be appropriate if there is a high suspicion of diabetes despite normal initial testing. Another test, the A1c, might be used to help confirm a suspected diagnosis of diabetes, but the A1c (also called HbA1c or glycosylated hemoglobin) is not usually considered as appropriate to make an initial diagnosis.
Urine sugar tests or home glucose testing, if done, might be positive, which would make the situation more urgent to get lab testing done to confirm the abnormal results. However, urine or home glucose testing, if negative, would not exclude diabetes. WWQ]
Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.